Hail, Val Verde
- When
- June 2, 7:54 PM CST
- Where
- Val Verde County, 9.03 mi W of Comstock
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.690, -101.320
A thunderstorm produced dime to quarter size hail at Seminole Canyon State Park.
A supercell thunderstorm formed along a dryline near the Big Bend and moved into South Central Texas. This storm produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A supercell thunderstorm formed along a dryline near the Big Bend and moved into South Central Texas. This storm produced large hail. This storm later morphed into a squall line that produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 2, 5:30 PM CST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 630 PM CDT Fri Jun 2 2023 ...New AVIATION... .UPDATE... Issued at 505 PM CDT Fri Jun 2 2023 Strong to severe thunderstorms are moving east across the Pecos Valley region northwest of Val Verde County late this afternoon. Forecast motion vectors indicate this activity will move to the east and southeast across Val Verde county and the Edwards Plateau. These storms have a history of very large hail and tornadoes. As a result, a Tornado Watch has been issued through 11 PM for parts of South Central Texas along and northwest of a Junction to Leakey to Uvalde to Brackettville to Quemado line. && .SHORT TERM... (Tonight through Saturday night) Issued at 148 PM CDT Fri Jun 2 2023 RAP analysis today depicts a shortwave ridge axis near the US-77 corridor with an upstream trough out to the west over NM into the TX/Mexico border region NW of the Big Bend. A ribbon of upper level cirrus can be seen streaming in aloft, and there's ample surface moisture in place as well. Pooling near the Rio Grande has allowed dew points to climb into the low to mid 70s, and as a result low level cloud cover has been slow to erode over the southern Edwards Plateau today. A dryline is evident across the Trans-Pecos, and a strong storm has already developed as of 17Z in Pecos County. CAMs indicate storms are likely to fill in later this afternoon and drift ESE towards northern Val Verde (VV) and Edwards Counties late this afternoon into the evening. Despite the low clouds keeping surface temperatures down in our NW areas, ample instability remains in place aloft owing to steep mid-level lapse rates. DRT sounding at 12Z indicated 8.3C/km in the H5-H7 layer. As a result, these storms will be capable of large to very large hail, mainly between 5pm- 10pm. Damaging winds are also possible, but we expect the tornado threat to be very low owing to the strong inversion. Storms will rapidly diminish this evening and are not expected to impact the I- 35 corridor, but could move into the northern Hill Country areas of Llano and Gillespie Counties tonight before falling apart towards the midnight hour. Isolated rainfall amounts in excess of 2" cannot be ruled out over VV and Edwards Counties which could lead to isolated minor flooding, though the area is very rural. We'll see a chance for some patchy fog over the east half of the area early Saturday, then partly to mostly sunny skies will allow for another warm afternoon. Highs will reach the upper 80s to low 90s, coolest over the Hill Country and southern Edwards Plateau. Weak upper shortwave will remain in place just to our west, and another round of storm development will be possible in the evening into the overnight. This round should impact more of the Rio Grande Plains and is more likely bring rain chances further to the east into the I-35 corridor. Deep layer shear will be weaker than today, and storm organization will suffer as a result. That said, continued warm moist low levels and ample instability aloft could allow for isolated instances of large hail or damaging winds over areas west of US-281. A Marginal risk of both severe weather and excessive rainfall remain in place, and again some isolated locations could see rain amounts in excess of 2" in a short amount of time. Any lingering storm activity should rapidly diminish in the 1am-7am time frame Sunday morning. && .LONG TERM... (Sunday through Friday) Issued at 148 PM CDT Fri Jun 2 2023 Most of the long-term period of the forecast will see an unsettled weather pattern. Synoptically, the subtropical jet will be just south of the area for most of the period and this should allow for several disturbances to move through the region embedded in W/NW flow aloft. With this setup, convection will most likely be primarily diurnally driven. The highest chances will initially be Sunday across the north with 50-70 PoPs in the forecast. Rain chances Monday will likely be a bit lower for now, but could increase later with time. Rain chances will lower into the 20 percent range by Wednesday through the remainder of the forecast period as upper flow becomes more northwest with no weak disturbances expected. While widespread severe weather or flooding is not expected, the time of year suggest that a strong storm and locally heavy rainfall can't be ruled out with the stronger activity, especially on Sunday and Monday. Temperatures in the extended will be primarily dependent on convection. Overall coverage and time of initiation each day will likely have some impact on expected highs. In general, highs should top out in the 80s to lower 90s with lows in the middle to upper 60s. Can't rule out a cooler afternoon especially if an MCS can get going early on any given day. && .AVIATION... (00Z TAFS) Issued at 630 PM CDT Fri Jun 2 2023 TSRA moving into Val Verde County shortly may pass near KDRT and have maintained VCTS for this evening. They will dissipate well west of I-35 with no impacts expected at those sites. SHRA/TSRA will redevelop out west on Saturday and have introduced VCTS mention at KDRT for the afternoon. VFR conditions will prevail this evening, turn MVFR at KSAT/KSSF/KDRT overnight, then VFR again by midday Saturday. There may be lower CIGs/VSBYs in SHRA/TSRA. Southeasterly winds will prevail with the higher speeds/gusts at KDRT. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 93 70 88 / 10 0 20 60 Austin Bergstrom Intl Airport 67 92 67 88 / 0 0 20 50 New Braunfels Muni Airport 68 91 68 89 / 0 0 20 50 Burnet Muni Airport 68 90 68 85 / 20 10 30 70 Del Rio Intl Airport 73 89 69 89 / 20 30 30 20 Georgetown Muni Airport 68 91 67 86 / 10 0 20 60 Hondo Muni Airport 68 90 67 88 / 20 10 40 30 San Marcos Muni Airport 67 91 67 87 / 0 0 20 50 La Grange - Fayette Regional 69 90 68 87 / 0 0 10 60 San Antonio Intl Airport 69 90 70 88 / 10 0 20 30 Stinson Muni Airport 70 91 70 90 / 0 0 20 30 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...04 Long-Term....17 Aviation.....04 DSS.........MMM
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 638 PM CDT Fri Jun 2 2023 TXZ171>173-183>194-202>209-217>225-228-032345- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 638 PM CDT Fri Jun 2 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. There is a risk for severe storms across the Edwards Plateau and Rio Grande Plains this evening. The highest threat is over far northern Val Verde County with a Level 3 of 5 risk with a Level 1 to 2 of 5 elsewhere over the western Hill Country to the Rio Grande Plains. Large hail and damaging wind are the main threats, however, a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Locally heavy rainfall and minor flooding, as well as, strong storms are possible this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Laughlin AFB radar (KDFX), 111 km away, was scanning. The volume nearest the first event began at 01:56 UTC.
8 thunderstorm wind, 2 hail. Local standard time, as filed.
A thunderstorm produced dime to quarter size hail at Seminole Canyon State Park.
A thunderstorm produced ping pong ball size hail in Brackettville.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down tree limbs at the intersection of RM 187 and Hwy 39 west of Hunt.
A thunderstorm produced wind gusts estimated at 70 mph that knocked down a tree in Uvalde. The tree fell onto a house at Garden St. and High St. and caused the roof to collapse.
Thunderstorms produced wind gusts estimated at 70 mph north of Uvalde. The winds knocked down trees onto powerlines.
A thunderstorm produced wind gust measured at 62 mph by a mesonet site southeast of Uvalde.
A thunderstorm produced wind gusts estimated at 60 mph that knocked tree limbs west of Kerrville.
A thunderstorm produced wind gusts measured at 51 kts. by the ASOS at the South Texas Regional Airport in Hondo.
A thunderstorm produced wind gust estimated at 60 mph that knocked down some tree limbs in Fair Oaks Ranch.
A thunderstorm produced wind gusts measured at 50 kts. by the ASOS at Stinson Municipal Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105542, 1105543, 1105546, 1105548, 1105549, 1105551, 1105552, 1105553, 1105555, 1105557.